Effects of Narcan on overdose victims

News

NASHVILLE, Tenn. (WKRN) — You could be dead one minute and walking around normally the next, with Narcan the brand name for Naloxone.

It is known as the miracle drug by some health officials and anyone could be administered it, not just drug addicts.

“I had gotten to a breaking point where I fell apart,” Brian Sullivan told News 2. 

It was 2005 when Sullivan attempted to commit suicide by taking a bottle of opioid, Narcan saved his life. 

“For me in the mental state that I was in, I was upset that I had survived,” Sullivan explained. 

Dr. Corey Slovis at Vanderbilt University Medical Center calls Narcan a miraculous that can be inhaled or injected.

“Narcan immediately counteracts narcotics, sedating and respiratory depressant effects by blocking the receptors that narcotics sit on so that the narcotic no longer has an effect,” explained Dr. Slovis who is the Chairman at the Dept. of Emergency Medicine.

Sullivan described how he felt as he was revived, “I felt angry, I felt frustrated, I felt disoriented, a number of mixed emotions.”

While he wasn’t an opioid addict, Josh Wicks was.

Dr. Slovis adds that the drug could be used on any of us.

“Because Narcan has no side effect we routinely administer it to comatose people knowing if it is a narcotic overdose it will wake them up and if it isn’t nothing bad will happen.” 

The Nashville Fire Department has administered Narcan to 1,036 patients so far in 2019. That’s almost 25 percent higher compared to this time last year.

Both survivors, Sullivan and Wicks now help others with addiction through their work at Addiction Campuses.

If you or someone you know needs help, call Addiction Campuses at 1.888.614.2251 or visit their website.

Copyright 2020 Nexstar Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

Your Local Election HQ

More Your Local Election HQ



Don't Miss

Trending Stories